Illinois, 2012

Flash Flood and Hail in Illinois, May 3 to 4, 2012

May 3 to 4, 2012 · NWS ILX · 7 events in 3 counties and zones

Scattered thunderstorms developed along an outflow boundary across north-central Illinois during the evening of May 3rd. A few of the storms produced up to quarter-sized hail across Marshall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed along an outflow boundary across north-central Illinois during the evening of May 3rd. A few of the storms produced up to quarter-sized hail across Marshall County. As a result of numerous storms tracking over the same locations, parts of eastern Marshall County picked up between 3 and 5 inches of rain in a two hour period of time, resulting in flash flooding of several rural roads. Additional storms moved across north-central Illinois during the early morning hours of May 4th, producing scattered wind damage in northern Peoria County and western Woodford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 3, 5:28 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 3, 5:28 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
628 PM CDT THU MAY 3 2012

.DISCUSSION...
ISSUED 258 PM CDT THU MAY 3 2012
CONCERNS TODAY AREA POSSIBLE STORMS TONIGHT MOVING IN FROM THE
NORTHWEST AFTER THEY FIRE OVER IA ON A LINGERING FRONTAL BOUNDARY.
THIS BOUNDARY WILL SLIDE SOUTH INTO THE AREA FRIDAY AND BE THE
TRIGGER FOR POSSIBLE STORMS THROUGH SATURDAY NIGHT. ANOTHER
FRONT...A STRONGER COLD FRONT WILL MOVE THROUGH SUNDAY TO
MONDAY...TRIGGERING MORE RAIN.

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
MORNING UPPER AIR AND SATELLITE IMAGERY SHOWS SOMEWHAT OF
PROGRESSIVE PATTERN OVER US WITH SERIES OF WAVES IN UPPER FLOW
OVER THE NORTHERN US. FIRST WAVE EASTERN MS TO NORTERH MO
TRIGGERING CONVECTION OVER SOUTHERN WI. ADDITIONAL WAVES IN THE
NORTHWEST US. SURFACE DATA SHOWS FRONTAL ZONE FROM KS INTO IA TO
WI WITH VERY UNSTABLE AIRMAS AHEAD OF FRONT...WITH DEW POINTS IN
THE UPPER 60S OVER MO-IL. MU CAPES OVER IL IN THE 3000-4000
RANGE...HOWEVER OUTFLOW OVER CENTRAL IL FROM THE PREVIOUS MORNING
IA STORMS HAS NOT PRODUCED ANY SIGNIFICANT CONVEREGENCE...IT
EFFECTIVELY WASHING OUT. THEREFORE EXPECT EVENING CONVECTION ON
THAT BOUNDARY WILL BE LIMITED. HOWEVER...IN EASTERN IA AND FURTHER
NORTH ON SYNOPTIC FRONT...STRONGER CONVERGENCE SHOULD TRIGGER
DEVELOPMENT THIS EVENING...WILL CONVECTION THEN TRACKING INTO
NORTHERN SECTION OF CENTRAL IL OVERNIGHT...THUS POPS FOR TONIGHT
REFLECT THIS TREND.

FOR FRIDAY...FRONT PROGGED TO SAG SOUTH INTO IL AND SO WITH THAT
FEATURE IN AREA AND AFTERNOON HEATING...SCT TSTMS POSSIBLE FRI
WITH SOME SEVERE POSSIBLE. FRONTAL ZONE LINGERS IN AREA FRIDAY
NIGHT AND INTO SATURDAY AND SO CHANCE POPS IN STORMS AGAIN
CONTINUES. ALL THE MODELS PRETTY SIMILAR IN FRONTAL MOVEMENT. FOR
SATURDAY NIGHT THE NEXT MAIN COLD FRONT BEGINS TO MOVEINTO THE
UPPER MIDWEST.

LONG TERM...SUNDAY THROUGH THURSDAY.
THERE IS SOME DIFFERENCE IN THE MODELS ON THE FRONTAL POSITION ON
SUNDAY AND SUNDAY NIGHT WITH THE NAM THE FASTER. LIKE A BLEND WITH
CHANCE OF STORMS DEVELOPING AHEAD OF THE FRONT SUNDAY...BUT THE
BEST CHANCE ON SUNDAY NIGHT AS THE SYSTEM MOVES THROUGH THE AREA.
POPS GRADUALLY MOVE OUT TO THE EAST ON MONDAY NIGHT AFTER THE
FRONT.

THE AREA THEN GETS INTO INTO MORE OF A NORTHWEST FLOW PATTERN WITH
COOLER CONDITIONS ON TUESDAY TO THURSDAY. MOST OF THIS WILL BE
DRY...WITH SOME CHANCE ON WEDNESDAY WITH COLD ADVECTION DAYTIME
SHOWERS POSSIBLE DUE TO A MINOR UPPER LEVEL WAVE MOVING THROUGH.

&&

.AVIATION...
ISSUED 615 PM CDT THU MAY 3 2012

MAIN FORECAST CONCERN WILL BE COVERAGE OF CONVECTION TONIGHT AND
THE AFFECT IT MAY HAVE ON CIGS AND VSBYS...ESP ACRS THE NORTH.
CONVECTION DEVELOPING EARLY THIS EVENING FROM NE IL SW THRU NE
MO AND TRACKING ENE. LOOKS AS IF THIS CONVECTION WILL AFFECT
MAINLY OUR NORTHERN TAF SITES INITIALLY WITH MODEL DATA SUGGESTING
A TRANSITION MORE TWDS THE ESE LATE TONIGHT AS THE CONVECTION
BEGINS TO INTERACT WITH THE LOW LEVEL JET. WILL KEEP THE CIGS AT
LOW END VFR WITH THE POTENTIAL FOR SOME MVFR CIGS DEVELOPING IN
THE STRONGER CONVECTION...ESP ACRS THE NORTH AFTR 05Z. COVERAGE OF
THE CONVECTION VERY MUCH IN DOUBT FURTHER SOUTH AND EAST AFTER
MIDNIGHT...AS A RESULT WILL KEEP THE VCTS GOING FOR THE OVERNIGHT
HOURS. SFC WINDS WILL BE OUT OF THE SOUTH TONIGHT WITH A FEW GUSTS
TO 25 KTS EXPECTED FOR THE NEXT HOUR OR SO. WINDS WILL BE VARIABLE
IN DIRECTION AND SPEED IN AND NEAR ANY OF THE STRONGER THUNDERSTORMS
THIS EVENING. SOUTH WINDS WILL CONTINUE INTO FRIDAY AT 10 TO 15 KTS.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 3, 2:17 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT THU MAY 3 2012

ILZ027>031-036>038-040>057-061-041100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
317 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA FROM MID-EVENING
THROUGH THE OVERNIGHT HOURS...AS A COLD FRONT SAGS SOUTHWARD
TOWARD CENTRAL ILLINOIS. A FEW OF THE STORMS COULD BECOME
STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL BECOME STATIONARY ACROSS CENTRAL ILLINOIS
OVER THE WEEKEND...RESULTING IN A DAILY CHANCE FOR THUNDERSTORMS
FROM FRIDAY THROUGH MONDAY. THE STORMS COULD BECOME SEVERE FRIDAY
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS
BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-041100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
317 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL BECOME STATIONARY ACROSS CENTRAL ILLINOIS
OVER THE WEEKEND...RESULTING IN A DAILY CHANCE FOR THUNDERSTORMS
FROM FRIDAY THROUGH MONDAY. THE STORMS COULD BECOME SEVERE FRIDAY
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS
BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, May 3, 6:26 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
726 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             HOPEWELL                40.98N 89.46W
05/03/2012  M0.50 INCH       MARSHALL           IL   MESONET

            SWOP REPORT

&&

25
Special weather statement, May 3, 6:26 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
726 PM CDT THU MAY 3 2012

ILZ030-040130-
MARSHALL-
726 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 830 PM
CDT...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LACON...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HENRY...
  VARNA...
  TOLUCA...
  WENONA...

OTHER LOCATIONS AFFECTED INCLUDE...HOPEWELL...LA ROSE AND LAKE
WILDWOOD.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4114 8933 4112 8932 4111 8934 4111 8905
      4110 8904 4093 8904 4093 8940 4104 8954
TIME...MOT...LOC 0026Z 248DEG 18KT 4098 8941

BARNES

The radar

The Lincoln radar (KILX), 98 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Marshall

When
May 3, 6:38 PM CST to 6:39 PM CST
Where
Marshall County, Sparland
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.030, -89.450

Hail, Marshall

When
May 3, 6:40 PM CST to 6:41 PM CST
Where
Marshall County, 2 mi W of Lacon
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -89.438

Flash Flood, Marshall

When
May 3, 8:20 PM CST to May 4, 7:00 AM CST
Where
Marshall County, 2.6 mi SE of Henry to 1.25 mi NNW of Lacon Marshall Co Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.090, -89.340

Rainfall rates of 2 to 3 inches per hour for nearly two hours produced flash flooding of several rural roads and state highways in central and eastern Marshall County. The greatest impact was on Illinois Route 89 south of Varna, Illinois Route 17 between Lacon and Varna, and County Road 2600 East near Toluca, where the roads were flooded and had to be closed during the overnight hours due to more than a foot of accumulated water.

Hail, Peoria

When
May 3, 11:08 PM CST to 11:09 PM CST
Where
Peoria County, 2.09 mi NW of Princeville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.950, -89.780

Thunderstorm Wind, Peoria

When
May 3, 11:10 PM CST to 11:15 PM CST
Where
Peoria County, Princeville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
40.930, -89.750

Numerous tree limbs were blown down in Princeville.

Thunderstorm Wind, Peoria

When
May 3, 11:30 PM CST to 11:35 PM CST
Where
Peoria County, 1.53 mi NNW of Holmes Center
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.850, -89.562

A 4-inch diameter tree limb was blown down at Old Galena Road and Cedar Hills Road southwest of Rome.

Thunderstorm Wind, Woodford

When
May 3, 11:45 PM CST to 11:50 PM CST
Where
Woodford County, 2.35 mi E of Low Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.874, -89.275

Power lines were blown down at 1950 North and 1400 East about 2 miles east of Low Point.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374255, 374258, 387066, 374259, 374260, 374261, 374263.